Get your full text copy in PDF
Alicja E. Grzegorzewska, Dorota Frankiewicz, Danuta Bręborowicz, Irena Matławska, Wiesława Bylka
Med Sci Monit 2012; 18(8): CS67-71
Background: To date, Kaposi sarcoma has not been mentioned among the adverse effects of triptolide/tripdiolide, ethyl acetate extracts or polyglycosides of the Chinese herbal remedy Tripterygium wilfordii Hook F.
Case Report: A patient was diagnosed with rheumatoid arthritis at the age of 29 years. She underwent treatment with corticosteroids, methotrexate and gold sodium thiosulfate, and was chronically taking ketoprofen. At the age of 59 years she started to take a powder (≈2 g/day) from a Chinese physician for treatment of rheumatoid arthritis. This powder was supplied to her regularly for 10 years. At the age of 69 years, multiple soft, violaceous to dark-red patches, plaques, nodules and blisters of varying sizes appeared on a background of severely edematous skin on her legs, and later on her arms. Biopsy specimens of the leg lesions were diagnostic for human herpesvirus 8-associated Kaposi sarcoma. Triptolide (235 µg/1 g) and tripdiolide were found in the Chinese powder by the use of Liquid Chromatography Electrospray Ionization Mass Spectrometry. Administration of the powder was stopped and medication with paclitaxel was introduced. General condition of the patient improved and skin lesions diminished significantly.
Conclusions: This case indicates a possible association between triptolide/tripdiolide chronic intake and development of human herpesvirus 8-associated Kaposi sarcoma. Triptolide/tripdiolide could contribute to development of Kaposi sarcoma by reactivation of latent human herpesvirus 8, permitted by immunosuppression induced by triptolide.
Keywords: Leg - pathology, Immunosuppressive Agents - therapeutic use, Epoxy Compounds - therapeutic use, Edema - pathology, Diterpenes - therapeutic use, Arthritis, Rheumatoid - drug therapy, Adult, Phenanthrenes - therapeutic use, Powders, Sarcoma, Kaposi - pathology, Skin Neoplasms - pathology